Bone Fractures Suspected with Anti-Osteoporosis Drug
Posted Oct 15 2010 4:44pm
What do bone fractures, damaged jawbones, and esophageal cancer have in common? It is possible that they may be caused by the anti-osteoporosis drug, bisphosphonates. The FDA has just released a warning that you should review the usage of these drugs with you health care provider. Here is the FDA warning and information
You know, this is not really news. There have always been concerns about the effectiveness of bisphospohonates. Typically the increase in bone density over a year is less than three percent. I have a friend that was taking the bisphosphonates. I suggested to her that she may want to start supplementing with vitamin D. It would not only help her bone density but would simulate her endocrine system in many ways. She talked with her health care provider and stopped taking the anti-osteoporosis drug and starting taking 5000 IU of D3 per day. After a year she reported that her bone density had increased by 23%. So you are asking is there any science to support such an increase.
Paul Stitt, (now deceased, is a champion of the Vitamin D Revolution and we honor him) Natural Ovens in Manitowoc, Wisconsin, sponsored a study for supplementing the diet of nursing home patients with 5000 IU of vitamin D per day in their bread. He could not get the study accomplished in the US because of the 2000 IU maximum and had the study done in Romania. Endocrinologist Veronica Mocanu of the University of Medicine and Pharmacy in Iasi, Romania did the work. She reported at the 2005 Experimental Biology Meeting in San Diego that the vitamin D deficient patients achieved a healthy level of vitamin D. What was also amazing is that she reported the bone density increase for their hips at 28 percent. Here is an article by Janet Raloff that is archived at Direct MS on this presentation : I find it extremely interesting that just after the report, Merck petitioned the FDA to add vitamin D to their popular osteoporosis drug, Fosamax, spring of 2006. Now we see on all the biphsophonate commercials to be sure to get enough vitamin D and calcium – huh?
The medical profession has done us a real disservice in promoting these drugs when all that we needed was some sunshine. By taking the drug, it appears that the side effects are worse than the ‘supposed’ treatment. How many other chronic diseases are results of sun phobia?
Go talk to your health care provided now if you are taking biphosphonates! – Pandemic Survivor